Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 50, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2011, 12:44 PM CDT for 5 counties in Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2011, 12:44 PM CDT (17:44 UTC)
- Expired
- May 11, 2011, 1:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:16 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2161 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
853 WUUS53 KTOP 111744 SVRTOP KSC027-029-143-157-201-111830- /O.NEW.KTOP.SV.W.0050.110511T1744Z-110511T1830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1244 PM CDT WED MAY 11 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS... EASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS... NORTH CENTRAL OTTAWA COUNTY IN NORTH CENTRAL KANSAS... SOUTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS... SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 130 PM CDT * AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF MILTONVALE...OR 10 MILES NORTH OF MINNEAPOLIS... MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... MILTONVALE... AURORA... CLYDE... VINING... CLIFTON... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3973 9756 3963 9715 3914 9752 3930 9780 TIME...MOT...LOC 1744Z 211DEG 34KT 3929 9766 WIND...HAIL 60MPH 1.00IN $$ PHILLIPS
2 follow-up statements
915 WWUS53 KTOP 111807 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 107 PM CDT WED MAY 11 2011 KSC143-111816- /O.CAN.KTOP.SV.W.0050.000000T0000Z-110511T1830Z/ OTTAWA- 107 PM CDT WED MAY 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTAWA COUNTY HAS BEEN CANCELLED... THE STORM HAD MOVED NORTH OF THE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3939 9741 3945 9763 3973 9756 3963 9715 TIME...MOT...LOC 1806Z 199DEG 28KT 3956 9744 $$ KSC027-029-157-201-111830- /O.CON.KTOP.SV.W.0050.000000T0000Z-110511T1830Z/ REPUBLIC-CLAY-CLOUD-WASHINGTON- 107 PM CDT WED MAY 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR SOUTHWESTERN WASHINGTON...NORTHEASTERN CLOUD...NORTHWESTERN CLAY AND SOUTHEASTERN REPUBLIC COUNTIES... AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF CLYDE...OR 12 MILES EAST OF CONCORDIA...MOVING NORTH AT 30 MPH. LOCATIONS IMPACTED INCLUDE... CLYDE...VINING AND CLIFTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3939 9741 3945 9763 3973 9756 3963 9715 TIME...MOT...LOC 1806Z 199DEG 28KT 3956 9744 WIND...HAIL <50MPH 1.00IN $$ PHILLIPS
363 WWUS53 KTOP 111815 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 115 PM CDT WED MAY 11 2011 KSC027-029-157-201-111825- /O.CAN.KTOP.SV.W.0050.000000T0000Z-110511T1830Z/ REPUBLIC-CLAY-CLOUD-WASHINGTON- 115 PM CDT WED MAY 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON... NORTHEASTERN CLOUD...NORTHWESTERN CLAY AND SOUTHEASTERN REPUBLIC COUNTIES HAS BEEN CANCELLED... AT 115 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FAR NORTHEAST WASHINGTON COUNTY AND NORTHWEST MARSHALL COUNTY UNTIL 145 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM AS IT MOVES TOWARD AGENDA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3939 9741 3945 9763 3973 9756 3963 9715 TIME...MOT...LOC 1815Z 199DEG 28KT 3963 9741 $$ PHILLIPS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:44 AM CDT, 6 hours earlier.
Area forecast discussion, May 11, 6:44 AM CDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 644 AM CDT WED MAY 11 2011 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM (TODAY THROUGH THURSDAY)... WEDNESDAY COMMENCES AN ACTIVE TIME PERIOD FOR NORTHEAST KANSAS. AS OF 08Z RADAR TRENDS SHOWED A WEAKENING IN THE LIGHT SHOWERS WHICH MOVED THROUGH THE AREA OVERNIGHT. ANOTHER ROUND OF SHOWERS IS POSSIBLE DURING THE EARLY TO MID MORNING HOURS ACROSS EASTERN KANSAS AS A SMALL BATCH OF ENERGY EJECTS NORTHEASTWARD OUT OF THE MAIN PARENT TROUGH...WHICH ACCORDING TO 08Z WATER VAPOR IMAGERY IS CURRENTLY SITTING OVER THE FOUR CORNERS REGION. WITH A RATHER WEAK ELEVATED MIXED LAYER IN PLACE EXPECT THESE MORNING SHOWERS TO REMAIN ELEVATED IN NATURE. GIVEN THE ELEVATED INSTABILITY IN THE 1500 J/KG NEIGHBORHOOD A FEW STRONG ELEVATED CELLS MAY EMERGE LATER THIS MORNING. FURTHER WEST ACROSS SOUTH CENTRAL AND SOUTHWEST KANSAS A SHARP DRYLINE WILL FORM NEAR DODGE CITY AND WILL STRETCH SOUTHEASTWARD INTO CENTRAL OKLAHOMA. IN THE MID LEVELS THE AFOREMENTIONED H5 TROUGH WHICH IS SITTING OVER THE FOUR CORNERS REGION WILL TAKE ON A NEGATIVE TILT AND EJECT SLOWLY INTO THE CENTRAL PLAINS. THE MID TO UPPER LEVEL FORCING ALONG WITH SURFACE CONVERGENCE ALONG THE DRYLINE WILL INITIATE THUNDERSTORM FORMATION ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS. THESE STORMS WILL QUICKLY BECOME SEVERE...AND GIVEN THE NNE STORM MOTION STORMS WHICH FORM ON THE NORTHERN EXTENT OF THE DRYLINE WILL HAVE A CHANCE TO IMPACT THE WESTERN ZONES THIS AFTERNOON/EVENING. ALL HAZARDS ARE EXPECTED FROM THESE DRYLINE INITIATED STORMS AS THE ENVIRONMENT WILL BE FAVORABLE FOR LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO OR TWO GIVEN SURFACE BASED INSTABILITY OF 2000 TO 2500 J/KG AND CROSS DRYLINE DEEP LAYER BULK SHEAR VECTORS OF 40 TO 50 KTS. IN THE CENTRAL AND EASTERN ZONES THE WARM FRONT ASSOCIATED WITH THE SURFACE TROUGH WILL STRETCH FROM NORTHWEST KANSAS THROUGH NEBRASKA AND INTO CENTRAL IOWA...MEANING EASTERN KANSAS WILL REMAIN DEEPLY ROOTED IN THE WARM SECTOR. MODELS HAVE BEEN CONSISTENT IN BREAKING OUT CONVECTION DEEP IN THE WARM SECTOR DURING THE AFTERNOON HOURS...PERHAPS IN RESPONSE TO WARM AIR ADVECTION IN THE MID LEVELS ASSOCIATED WITH AN INCREASING MID LEVEL JET WHICH WILL CREATE SOME LOW TO MID LEVEL CONVERGENCE. THE QUESTION WILL BE WHETHER THESE STORMS CAN BECOME SURFACE BASED...AS MODELS INDICATE A RATHER WEAK CAP WILL BE IN PLACE OVER THE WARM SECTOR. THE FEELING IS THAT THE MID LEVELS WILL NOT COOL ENOUGH TO ALLOW FOR THE AFTERNOON STORMS TO BECOME ROOTED IN THE BOUNDARY LAYER...THUS THE TORNADO THREAT SEEMS MINIMAL EAST OF MANHATTAN...COUNCIL GROVE...AND MARYSVILLE. EXPECT THUNDERSTORMS TO AFFECT NORTHEAST KANSAS THROUGH THE REST OF WED EVENING/NIGHT AS ONGOING STORMS MOVE NNE. SLOWER MODEL TRENDS ALSO SHOWING A POTENTIAL FOR ANOTHER ROUND OF THUNDERSTORM ACTIVITY ON THURSDAY AS THE DRYLINE WILL NOT QUITE CLEAR THE AREA BY THURSDAY AFTERNOON. WITH THE NAM GFS AND ECMWF ALL SHOWING A FAIRLY WELL DEFINED DRYLINE SETTING UP ACROSS THE AREA...EFFECTIVELY BISECTING THE CWA...WE CAN PROBABLY EXPECT ANOTHER ROUND OF SURFACE BASED STORMS IN OUR FAR EASTERN ZONES ON THURSDAY. MID RANGE AND EXTENDED FORECAST... WILL KEEP CHANCE POPS IN THE FORECAST THROUGH THE REST OF THE WORK WEEK AS THE SLOW MOVING H5 TROUGH RESPONSIBLE FOR WEDNESDAYS THUNDERSTORMS WILL LINGER IN THE AREA THROUGH THAT TIME PERIOD. THE SURFACE COLD FRONT WILL ALSO FINALLY CLEAR THE AREA LATE IN THE WORK WEEK...SO WHILE IT PUSHES THROUGH THE AREA IT WILL GIVE AN IMPETUS TO CREATE SOME LINGERING SHOWERS WITH THE MARGINAL AMOUNT OF MOISTURE LEFT OVER FROM THE DEPARTING SYSTEM. HAVE KEPT THE WEEKEND DRY FOR NOW AS NORTHWEST FLOW MOVES OVER THE AREA AS A STRONGLY AMPLIFIED RIDGE SITS OFF TO THE WEST. WILL CONTINUE TO WATCH FOR THE POTENTIAL FOR SHOWERS THIS WEEKEND AS MODELS DO PUSH ANOTHER SHORTWAVE TROUGH ACROSS NORTHEAST KANSAS ON SUNDAY. ALTHOUGH THE FORCING WILL BE PRESENT FOR SHOWERS...THE LACK OF MOISTURE WILL MITIGATE PRECIPITATION. WILL ADD POPS IN FUTURE FORECASTS SHOULD THE POTENTIAL INCREASE. JL && .AVIATION... LIGHT SOUTHEAST SFC WINDS AT THE TAF SITES THIS MORNING ALONG WITH A 40 TO 45 KT SOUTHERLY LOW-LEVEL JET WILL CAUSE MODERATE LOW- LEVEL WIND SHEAR IN THE LOWEST 2,000 FEET. THE SOUTHEAST WINDS WILL INCREASE TO 12 TO 15 KTS WITH HIGHER GUSTS THROUGH THE LATE MORNING HOURS. MAY SEE CLEAR SKIES THROUGH THE EARLY MORNING. BOUNDARY LAYER CU ALONG WITH HIGH CLOUDS SHOULD INCREASE BY NOON AND THROUGH THE AFTERNOON AND EVENING HOURS. A MINOR UPPER WAVE MOVING NORTH MAY CAUSE SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE TAF SITES THIS AFTERNOON. STRONGER STORMS THAT DEVELOP ACROSS WESTERN KS THIS AFTERNOON...AHEAD OF A SURFACE DRYLINE...WILL WEAKEN AND MOST LIKELY MOVE NORTH OF THE TAF SITES TONIGHT. GARGAN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 11, 12:19 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1219 PM CDT WED MAY 11 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-121730- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1219 PM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA THROUGH THE AFTERNOON. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL BETWEEN 1 AND 2 INCHES IN DIAMETER AND DAMAGING STRAIGHT LINE WINDS OF 60 TO 70 MPH. AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE THURSDAY THROUGH FRIDAY AFTERNOON. SOME THUNDERSTORMS COULD BE SEVERE THURSDAY NEAR AND EAST OF HIGHWAY 75. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THROUGH THIS AFTERNOON AND INTO THE EARLY EVENING. WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:44 PM CDT | Special Weather Statement | TOP | Morris | 16 min |
| May 11, 12:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 45 min |
| May 11, 12:56 PM CDT | Special Weather Statement | TOP | Washington | 34 min |
| May 11, 1:04 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 27 min |
| May 11, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 33 min |
| May 11, 5:39 PM CDT | Special Weather Statement | TOP | Lyon | 36 min |
| May 11, 6:40 PM CDT | Special Weather Statement | TOP | Douglas | 35 min |
| May 11, 6:44 PM CDT | Special Weather Statement | TOP | Brown | 31 min |
| May 11, 6:50 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.